DPP-4 inhibitor use may be associated with increased risk of IBD

A British study included a cohort of 141,170 adult patients who began taking a diabetes drug between January 2007 and December 2016.


Patients who took dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes may have increased risk of inflammatory bowel disease (IBD), a recent study found.

The British study included a cohort of 141,170 adult patients who began taking a diabetes drug between January 2007 and December 2016. Follow-up continued until June 30, 2017, for a total of 552,413 person-years. During that time, there were 208 incident cases of IBD among the studied patients, for a crude incidence rate of 37.7 per 100,000 person-years. Results were published by The BMJ on March 21.

Use of DPP-4 inhibitors was associated with a significant increase in IBD incidence compared to other diabetes medications (53.4 vs. 34.5 per 100,000 person-years; hazard ratio, 1.75 [95% CI, 1.22 to 2.49]). The hazard ratio for IBD increased with longer duration of DPP-4 inhibitor use, reaching a peak after three to four years at 2.90 (95% CI, 1.31 to 6.41) and decreasing to 1.45 (95% CI, 0.44 to 4.76) after more than four years.

The study found a similar pattern of association with time since starting the drugs, and the results of sensitivity analyses were consistent. Stratifying by type of IBD, the researchers found a significant association between DPP-4 inhibitor use and ulcerative colitis (hazard ratio, 2.23; 95% CI, 1.32 to 3.76) and no association with Crohn's disease (hazard ratio, 0.87; 95% CI, 0.37 to 2.09), although they cautioned that this finding should be interpreted carefully, given the low number of events.

The study's findings need to be replicated, and the patients' overall risk for IBD was still low, the authors said, noting additional limitations of their research, including the risk of confounding. Still, they said that physicians should be aware of the possible association with IBD and “perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk (that is, those with a family history of disease or with known autoimmune conditions).” In addition, patients taking DPP-4 inhibitors who present with persistent gastrointestinal symptoms such as abdominal pain or diarrhea should be closely monitored, they recommended.